South Dakota, 2007

Flash Flooding in South Dakota, June 12, 2007

June 12, 2007 · NWS ABR · 11 events in 10 counties and zones

A slow moving cold front combined with deep tropical moisture resulted in thunderstorms with very heavy rains moving over the same area. Heavy rains of 2 to 5 inches caused many areas of flash flooding across central and north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A slow moving cold front combined with deep tropical moisture resulted in thunderstorms with very heavy rains moving over the same area. Heavy rains of 2 to 5 inches caused many areas of flash flooding across central and north central South Dakota. Some of the heavy rainfall amounts included, 3.88 inches 4 miles northwest of Onida, 4.00 inches at Blunt, 4.50 inches at the Okobojo Recreation Area, 4.53 inches at Agar, and 4.68 inches at Gettysburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 12, 1:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 12, 1:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
244 PM CDT TUE JUN 12 2007

.SHORT TERM...TONIGHT THROUGH 12Z THURSDAY.
BIGGEST CHALLENGE IN THE NEAR TERM DEALS WITH PCPN AMOUNTS THROUGH
THE NEXT 36 HOURS.

ONGOING SEVERE WEATHER WILL KEEP CURRENT DISCUSSION SHORT. STALLED
COLD FRONT STILL REMAINS FOCUS FOR SEVERE ACTIVITY THROUGH THE
TERM. BUFKIT 12Z NAM DATA SHOWS THAT BY 06Z KABR AND KPIR
SOUNDINGS GO NEARLY SATURATED THROUGH 300MB...LEADING TO AN
EFFICIENT RAIN MAKING PROCESS. FREEZING LAYERS ABOVE 13K AGL
SHOULD HELP TO TEMPER ANY HAIL PRODUCTION...BUT STILL POSSIBLE
EARLY. WITH SATURATED SOUNDINGS AND LOOKING AT HPC 18Z QPF
GUIDANCE...HAVE OPTED TO KEEP FLASH FLOOD WATCH GOING FOR ENTIRE
CWA. 305K LAYER IS SHOWING 12 G/KG SPEC HUMIDITES PUSHING NORTH
THROUGH 00Z THURSDAY WITH 310K LAYER SHOWING 6 TO 8 G/KG. WITH
SOUTH TO NORTH MOVEMENT...TRAINING OF CELLS APPEARS TO BE A GOOD
BET.

WITH BOUNDARY MAKING SUCH SLOW PROGRESSION TO THE EAST...HAVE
SLOWED DOWN EASTWARD MOVT OF WEATHER GRIDS AS WELL. BASED ON 85H-
5H THETA-E ANLYSIS..COMBINED WITH 305K AND 310K LAYER SPEC
HUMIDITES AND NET ISEN OMEGA...HAVE GONE WITH DEFN POPS FOR
WEDNESDAY FOR EASTERN CWA WITH SLIGHTLY COOLER TEMPS DUE TO CLOUDS
AND PCPN.

.LONG TERM...THURSDAY THROUGH FRIDAY NIGHT
THE PRIMARY FORECAST CHALLENGES IN THE THURSDAY/FRIDAY TIME PERIOD
REST ON THE EASTWARD SPEED AND PROGRESS OF THE SURFACE FRONT AND
ASSOCIATED WINDS/PRECIPITATION.

THE 12Z NAM AND 00Z ECMWF/CANADIAN/GFS ENSEMBLE MEAN AND MOST GFS
ENSEMBLE MEMBERS ARE QUITE A BIT SLOWER THAN THE GFS IN MOVING THE
BOUNDARY EASTWARD ACROSS THE DAKOTAS...WITH THE 12Z NAM EVEN
SLOWER THAN PAST RUNS. THE 12Z GFS STILL INSISTS ON MOVING THE
BOUNDARY THROUGH MUCH QUICKER...WITH THE SURFACE FRONT EXTENDING
FROM NORTHEAST MINNESOTA SOUTHWEST TO NORTHEAST KANSAS ON THURSDAY
MORNING. THE 12Z NAM ON THE OTHER HAND LEAVES THE BOUNDARY FROM
NORTHWEST MINNESOTA TO EAST CENTRAL COLORADO...DIRECTLY THROUGH
THIS CWA...AT THE SAME TIME WITH A LOW PRESSURE CENTER OVER
EASTERN SOUTH DAKOTA. THIS NOT ONLY LEAVES CHANCES OF
PRECIPITATION OVER THE EASTERN CWA INTO THURSDAY...BUT AFFECTS
WINDS AND TEMPERATURES OVER THE AREA AS WELL. IN ADDITION...THE
NAM TENDS TO HANG UP THE FRONT NEAR THE I29 CORRIDOR IN THE
EASTERN DAKOTAS INTO THURSDAY NIGHT. THIS AFFECTS POPS ON FRIDAY
AS WELL...AS THE NAM/GFS/ECMWF AGREE ON MOVING A 500MB TROUGH FROM
THE PACIFIC NORTHWEST LATE TONIGHT...AND THROUGH SOUTHERN CANADA
BY FRIDAY MORNING. AGAIN...THE GFS IS FASTER ON THIS FEATURE THAN
THE NAM/ECMWF AS IT SEEMS TO BE THE FAST OUTLIER WITH THE FEATURES
IN THE NEXT FOUR DAYS OR SO. WITH AN IMPRESSIVE BLOCKING RIDGE TO
THE EAST...THE OVERALL SLOWER TREND OF THE MODELS...AND THE LARGE
CAMP OF MODELS...CONSENSUS IS IN GOOD AGREEMENT ON FAVORING THE
SLOWER OVERALL MOVEMENT OF FEATURES.

AS FOR THE UPPER LEVEL TROUGH ON FRIDAY...AN ASSOCIATED SURFACE
LOW DEVELOPS AND MOVES EASTWARD THROUGH SOUTHERN CANADA...DRAGGING
A SURFACE BOUNDARY ACROSS THE CWA FRIDAY MORNING. BOTH THE NAM
AND GFS GENERATE RAINFALL IN THE NORTHWEST CWA FRIDAY MORNING
ASSOCIATED WITH INCREASED LIFT NEAR THIS SURFACE TROUGH. HOW THIS
WAVE AND SURFACE TROUGH INTERACT WITH ANY REMNANTS OF THE PREVIOUS
BOUNDARY OVER THE EASTERN DAKOTAS COULD INFLUENCE POPS ON FRIDAY
ACROSS THE REMAINDER OF THE AREA AND IS STILL TO BE SEEN...AND
THE 12Z NAM AND 12Z CANADIAN ATTEMPT TO GENERATE SOME
PRECIPITATION FRIDAY ACROSS THE EASTERN CWA. FOR NOW...CHANCE TO
SLIGHT CHANCE POPS WERE ADDED IN THE EASTERN CWA FRIDAY UNTIL
FEATURES BECOME A LITTLE MORE CLEAR. OTHERWISE...A SURFACE HIGH
LOOKS TO BUILD IN LATER ON FRIDAY AND FRIDAY NIGHT AS A SUBTLE
500MB RIDGE MOVES INTO THE WESTERN PLAINS.

SATURDAY THROUGH TUESDAY...
LATEST EXTENDED MODEL SOLUTIONS CONTINUE TO BE FAIRLY CLOSE WITH
THE HANDLING OF THE NEXT STORM SYSTEM. THERMAL RIDGE REMAINS IN
PLACE FOR SATURDAY...ALTHOUGH MODELS ARE SHOWING A WEAKER RIDGED
THAN THIS TIME YESTERDAY. THE ECMWF AND THE GFS HAVE MOVED THE
UPPER LEVEL TROF INTO THE WESTERN HIGH PLAINS DURING THE OVERNIGHT
HOURS ON SATURDAY. HAVE INSERTED SLIGHT POPS ACROSS THE NORTHERN
PORTION OF THE CWA FOR THIS TIME PERIOD...MAINLY FOR
COLLABORATION. THIS CWA SHOULD REMAIN CAPPED WITH 700MB TEMPS PLUS
11 TO 12 DEGREES CELSIUS OVER MOST OF THE AREA. THE CAP WEAKENS
DURING THE DAY ON SUNDAY...AS A SURFACE LOW MOVES ACROSS THE
REGION. LATE SUNDAY AFTERNOON/EVENING COULD BE ACTIVE WITH THE
MAIN UPPER LEVEL TROF PASSING THROUGH THE AREA. THE REST OF THE
EXTENDED LOOKS DRY WITH AN MAINLY A NORTHWEST FLOW ALOFT.

ONLY A FEW CHANGES WERE MADE WITH TEMPERATURES AS CURRENT GRIDS
CONTINUE TO BE ON TRACK. LOOKING FOR COOLER TEMPERATURES TO START
THE WORK WEEK.

&&
.AVIATION...
SLOW MOVING COLD FRONT CURRENTLY FROM KBIS TO KPIR TO KAIA WILL
MOVE VERY SLOWLY TO THE EAST THROUGH 12Z WEDNESDAY. WIDESPREAD
TSRA EXPECTED TO DEVELOP ALONG AND AHEAD OF FRONT...AFFECTING KPIR
AND KMBG BY 00Z WEDNESDAY...REACHING KABR AND KATY AREAS BETWEEN
09Z AND 12Z WEDNESDAY. IFR CONDS WITH VERY HEAVY RAIN PSBL WITH
TSRA WITH WIND GUSTS TO 40 KTS POSSIBLE.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BUFFALO-
     CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
     LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH LATE WEDNESDAY
     NIGHT FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-
     MARSHALL-ROBERTS-SPINK.

MN...FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH LATE WEDNESDAY
     NIGHT FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...HINTZ
LONG TERM...ECKSTEIN/DOERING
AVIATION...HINTZ
Hazardous weather outlook, Jun 12, 4:56 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
556 AM CDT TUE JUN 12 2007

SDZ003>005-009-010-015>017-033>037-045-048-051-131100-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
556 AM CDT TUE JUN 12 2007 /456 AM MDT TUE JUN 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL SLIDE THROUGH THE AREA TODAY INTO
TONIGHT BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS WITH ANY THUNDERSTORM DEVELOPMENT. THE MAIN
SEVERE THREATS WITH THIS SYSTEM ARE DAMAGING WINDS AND FLASH
FLOODING...ALTHOUGH THE POSSIBILITY OF LARGE HAIL OR AN ISOLATED
TORNADO ALSO EXISTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS STILL EXISTS INTO
WEDNESDAY ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. THE
POSSIBILITY FOR HEAVY RAIN WILL CONTINUE INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SDZ006-007-011-018-019-131100-
BROWN-MARSHALL-DAY-SPINK-CLARK-
556 AM CDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL SLIDE THROUGH THE AREA THIS
AFTERNOON INTO TONIGHT BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO A PORTION OF NORTHEAST SOUTH DAKOTA. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH ANY THUNDERSTORM
DEVELOPMENT. THE MAIN SEVERE THREATS WITH THIS SYSTEM ARE DAMAGING
WINDS AND FLASH FLOODING...ALTHOUGH THE POSSIBILITY OF LARGE HAIL
OR AN ISOLATED TORNADO ALSO EXISTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS STILL EXISTS INTO
WEDNESDAY ACROSS NORTHEAST SOUTH DAKOTA. THE POSSIBILITY FOR
HEAVY RAIN WILL CONTINUE INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

MNZ039-046-SDZ008-020>023-131100-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
556 AM CDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL SLIDE THROUGH THE AREA LATE TONIGHT
BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO EXTREME
NORTHEAST SOUTH DAKOTA...AND WEST CENTRAL MINNESOTA. THE MAIN
THREAT WITH ANY THUNDERSTORM DEVELOPMENT ACROSS EXTREME NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...WILL BE FLASH
FLOODING...SMALL HAIL AND STRONG WINDS...WITH MUCH OF THE SEVERE
THUNDERSTORM POTENTIAL REMAINING JUST TO THE WEST OF THE AREA AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS STILL EXISTS INTO
WEDNESDAY AND WEDNESDAY NIGHT...ACROSS EXTREME NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA. THE POSSIBILITY FOR HEAVY RAIN
WILL CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

ALBRECHT

In the hours before

Local storm report, Jun 12, 11:00 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1200 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             9 NNW ISABEL            45.52N 101.50W
06/11/2007  E0.75 INCH       CORSON             SD   PUBLIC

0720 PM     HAIL             ISABEL                  45.40N 101.43W
06/11/2007  E0.88 INCH       DEWEY              SD   PUBLIC

0750 PM     HAIL             BULLHEAD                45.77N 101.08W
06/11/2007  E0.88 INCH       CORSON             SD   TRAINED SPOTTER

0830 PM     TSTM WND GST     4 WSW TRAIL CITY        45.45N 100.81W
06/11/2007  E60.00 MPH       DEWEY              SD   PUBLIC

&&
CORRECTED THE TIME ON ALL REPORTS TO CDT.

WFO ABR
Local storm report, Jun 12, 11:02 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             6 SE MCINTOSH           45.86N 101.26W
06/10/2007  E0.88 INCH       CORSON             SD   CO-OP OBSERVER

            ALSO 1.61 INCHES OF RAIN.

1145 PM     HAIL             WALKER                  45.91N 101.09W
06/10/2007  E0.88 INCH       CORSON             SD   PUBLIC

1145 PM     TSTM WND GST     WALKER                  45.91N 101.09W
06/10/2007  E70.00 MPH       CORSON             SD   PUBLIC

            SHINGLES BLEW OFF OF ROOF

0100 AM     HAIL             7 ESE EUREKA            45.73N 99.49W
06/11/2007  E0.75 INCH       MCPHERSON          SD   PUBLIC

&&
UPDATED SUMMARY FOR LATE SUNDAY EVENING EVENT.

WFO ABR

The radar

The Aberdeen radar (KABR), 163 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Hughes

When
June 12, 3:00 PM CST to 7:00 PM CST
Where
Hughes County, 2.94 mi SSE of Blunt
Cause
Heavy Rain
Reported by
Public
Coordinates
44.481, -99.957

Heavy rains of around 4 inches flooded a road in several places near Blunt.

Flash Flood, Lyman

When
June 12, 3:00 PM CST to 7:00 PM CST
Where
Lyman County, 4.93 mi WNW of Mc Clure
Cause
Heavy Rain
Reported by
Public
Coordinates
44.110, -100.340

Heavy rains of 3 to 4 inches flooded a road and much of the property around a home.

Flash Flood, Sully

When
June 12, 3:20 PM CST to 7:20 PM CST
Where
Sully County, 3.52 mi ESE of Fielder
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.600, -100.464

Many area roads were under water near the Okobojo Creek Recreation area. Also, part of Highway 1864 near Onida was closed for a time due to flooding.

Flash Flood, Dewey

When
June 12, 3:00 PM MST to 6:00 PM MST
Where
Dewey County, 3.68 mi SW of Firesteel
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
45.390, -101.330

A part of Highway 63 was washed out by flash flooding.

Flash Flood, Potter

When
June 12, 4:25 PM CST to 7:25 PM CST
Where
Potter County, 0.69 mi S of Gettysburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.010, -99.950

Heavy rains flooded many streets in Gettysburg along with the entire park.

Flash Flood, Dewey

When
June 12, 3:50 PM MST to 6:50 PM MST
Where
Dewey County, 3.23 mi ENE of Isabel
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.400, -101.370

Heavy rains resulted in the flash flooding of several county roads near Isabel.

Flash Flood, Stanley

When
June 12, 4:00 PM MST to 7:00 PM MST
Where
Stanley County, 4.65 mi ENE of Lacy
Cause
Heavy Rain
Reported by
Public
Coordinates
44.520, -100.590

Several roads were flooded by heavy rains of 1 to 3 inches.

Flash Flood, Hyde

When
June 12, 5:15 PM CST to 8:00 PM CST
Where
Hyde County, 0.49 mi W of Highmore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.520, -99.440

Several roads were flooded in Highmore.

Flash Flood, Faulk

When
June 12, 5:30 PM CST to 8:00 PM CST
Where
Faulk County, 8.65 mi SSW of Seneca
Cause
Heavy Rain
Reported by
Public
Coordinates
44.950, -99.570

Heavy rains of nearly 3 inches resulted in the flooding of a basement.

Flash Flood, Buffalo

When
June 12, 6:00 PM CST to 8:00 PM CST
Where
Buffalo County, 0.99 mi E of Ft Thompson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.050, -99.410

Several roads were flooded in Fort Thompson.

Flash Flood, Corson

When
June 12, 5:30 PM MST to 8:30 PM MST
Where
Corson County, 5.18 mi SE of Walker
Cause
Heavy Rain
Reported by
Public
Coordinates
45.850, -101.000

Water was flowing over the road in several places in a three mile stretch of 257th Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44278, 44279, 44281, 44284, 44290, 44296, 44303, 44308, 44311, 44314, 44316.